Alert archive / Colorado / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Pueblo, CO

June 23, 2020El Paso County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 23, 2020, 5:16 PM MDT for El Paso County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2020, 5:16 PM MDT (23:16 UTC)
Expired
Jun 23, 2020, 7:13 PM MDT
In force
117 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WGUS55 KPUB 232316
FFWPUB
COC041-240215-
/O.NEW.KPUB.FF.W.0011.200623T2316Z-200624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
516 PM MDT Tue Jun 23 2020

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Northeastern El Paso County in east central Colorado...

* Until 815 PM MDT.

* At 515 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to one to two inches of rain 
  have already fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Calhan, Yoder and Rush. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3890 10405 3881 10406 3879 10423 3905 10442
      3907 10415

FLASH FLOOD...RADAR INDICATED

$$

RODRIGUEZ
1 follow-up statement
848 
WGUS75 KPUB 240113
FFSPUB

Flash Flood Statement
National Weather Service Pueblo CO
713 PM MDT Tue Jun 23 2020

COC041-240123-
/O.CAN.KPUB.FF.W.0011.000000T0000Z-200624T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
El Paso CO-
713 PM MDT Tue Jun 23 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN EL PASO COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3890 10405 3881 10406 3879 10423 3905 10442
      3907 10415

$$

RODRIGUEZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:28 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 23, 3:28 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
328 PM MDT Tue Jun 23 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 328 PM MDT Tue Jun 23 2020

A weak disturbance in the northwest flow aloft today, is helping to
kick off thunderstorms this afternoon and will continue to do so
into the evening.  The central and eastern mtns and eastern plains
will see the majority of the storms, with storms being more isolated
over the southwest mtns.  Drier low levels in the San Luis Valley
and southwest mtn areas should result in storms having the potential
for strong wind gusts.  Storms over eastern areas will have to
potential to be stronger, with heavy rain and hail.  There could
even be a few severe storms into the evening, with hail up to half
dollar size.  The more recent burn scars (Decker, Hayden Pass,
Junkins, and Spring), could see some stronger storms with heavy rain
which could pose a flash flood risk into this evening.  Most
showers/storms will likely end by midnight, but there is the
possibility of some lingering activity near the eastern border into
the late night.

It still looks like some drier air will work its way over the area
for Wed, but there will still be enough moisture for isolated to
scattered showers/storms.  Most storms Wed afternoon will be over
the central and eastern mtns and the adjacent lower elevations, with
the far southeast plains probably being dry through the afternoon,
and only some isolated shower/storms being possible over the
southwest mtns.  Although there could be one or two severe storms
with wind gusts around 60 mph and quarter size hail, at this time
the threat of severe weather on Wed should be lower than today.
Temps on Wed generally look a little warmer with upper 80s and lower
90s over the plains and upper 70s and lower 80s in the high valleys
and in the 70s in Teller County.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM MDT Tue Jun 23 2020

Wednesday Night and Thursday:

Shortwave ripples in the upper level ridge will continue to produce
showers and thunderstorms over the mountains which will spread east
over the lower elevations. The main areas that will be impacted by
the thunderstorms over the lower elevations will be over the Raton
Mesa and the Palmer Divide. The best CAPE values during Wednesday
evening will be over the Raton Mesa and across the southeastern
plains, with values around 1,500 J/kg. The limiting factor for
severe weather potential will be the wind shear, with 6km bulk
shear values around 10 to 20 kts expected. The environmental set-
up is conducive for a low end severe risk through Wednesday
evening, cells will develop quickly due to higher CAPE values, but
won't be able to be sustained due to poor shear. Gusty outflows
of around 50 mph and frequent cloud to ground lighting will be the
main risks, but there is a chance for a rogue 60 mph wind gust
and 1 inch diameter hail. The thunderstorms will dissipate around
midnight.

Warmer temperatures are expected Thursday afternoon as a ridge axis
develops overhead. High temperatures will reach the upper 90s with a
few 100F high temperatures possible over the far eastern plains. The
shortwave ripples embedded in the upper level ridge will spark
convective initiation in the late morning and early afternoon,
starting over the northern mountains, then spreading south. The
instability over the mountains is low tomorrow, so burn scar flash
flood risks are low, but still possible. Higher CAPE values will
be found east of the dryline, over the eastern plains. The
shortwave will propagate over the dryline, initializing some
strong to severe thunderstorms later tomorrow afternoon since the
CAPE values will be around 2,0000 J/kg and 6km bulk shear values
will be around 25-30 kts. Model guidance are in disagreement,
though, with the NAM and ECMWF keep the dryline over eastern
Colorado and the GFS has the dryline over western Kansas. PoP and
QPF grids represent the NAM and ECMWF.

Friday and Saturday:

Wildly different outcomes are being resolved for Friday afternoon
and Saturday. The ECMWF has a shortwave trough evolving into a
closed low over southern Colorado on Friday afternoon, where as the
GFS and NAM barely have the trough over the Great Basin and has
the trough reaching southern Colorado early Saturday morning. WPC
model diagnostics are suggesting to use a NAM/GFS blend, which I
blended with.

Sunday and Monday:

There is long term deterministic model agreement that a closed low
will propagate from the Pacific Northwest south over the Great
Basin. The ensembles, however, reveal much more uncertainty, with
high sigma values over the entirety of the closed low. Honestly,
there is a fair amount of numerical shoulder shrugs going on with
the latest guidance, but the forecast is for temperatures will be
hot again on Sunday and Monday in response to the southwesterly
flow aloft. 100F high temperatures are possible over the eastern
plains, the mid-80s over the mountain valleys, and 70s over Lake
and Teller Counties. Scattered thunderstorms are possible over
the mountains and near critical fire weather conditions over the
lower elevations. Near critical fire weather conditons are also
possible on Monday afternoon, as the low pressure center continues
to spin over the Great Basin region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 328 PM MDT Tue Jun 23 2020

VFR conditions are expected the next 24 hrs at KCOS, KPUB and KALS.
However there is the chance that some thunderstorms with heavy rain
could move into the KCOS and/or KPUB areas this evening and could
cause some brief MVFR conditions.  Storms chances at KCOS and KPUB
should end by 07Z.  On Wed showers/storms will be possible in the
KCOS area mainly after 19Z, with KALS possibly seeing showers/storms
after about 21Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...SKELLY
AVIATION...28
Hazardous weather outlook, Jun 23, 11:01 AM MDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Tue Jun 23 2020

COZ058>089-093>099-241715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Tue Jun 23 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected over the
southeast mountains and eastern plains today, and a few storms
could become strong to severe, mainly along and east of
Interstate 25. Gusty winds near 60 mph and hail up to half dollar
size will be possible, and locally heavy rainfall may occur on
area burn scars leading to a flash flood risk. More isolated
thunderstorms are expected over the Continental Divide, into the
San Luis and Upper Arkansas Valleys. These storms will produce
gusty winds and lightning, but little rainfall, which may lead to
fire starts given the dry fuels in the region.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered afternoon thunderstorms are expected
Wednesday and Thursday, with the best coverage over and near the
higher terrain. Storms will be high based, producing more gusty
outflow winds and less wetting rainfall. This will lead to
possible critical fire weather conditions, especially for areas
along the Continental Divide.

For Friday and into Saturday, slightly cooler temperatures and a
better coverage of wetting rain showers and thunderstorms can be
expected.

Warmer, drier and breezy southwesterly flow across the area on
Sunday and Monday, will allow for less thunderstorm coverage and
lead to more critical fire weather conditions across the area.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely across the eastern mountains and southeast plains this
afternoon and evening.

28/28

In the hours before

Special weather statement, Jun 23, 2:37 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
237 PM MDT Tue Jun 23 2020

COZ088-094-232115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
237 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
315 PM MDT...

At 234 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tyrone, moving east at 15 mph, and another storm 8 miles northeast
of Model, moving at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tyrone and Thatcher.

LAT...LON 3742 10431 3760 10425 3760 10388 3718 10388
TIME...MOT...LOC 2034Z 285DEG 11KT 3749 10420

MJG
Special weather statement, Jun 23, 3:51 PM MDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
351 PM MDT Tue Jun 23 2020

COZ094-097-099-232230-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
351 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACA...EAST CENTRAL
LAS ANIMAS AND SOUTH CENTRAL BENT COUNTIES UNTIL 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Higbee, or 29 miles southeast of North La Junta,
moving east at 5 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Baca,
east central Las Animas and south central Bent Counties.

LAT...LON 3756 10337 3773 10324 3774 10288 3746 10296
TIME...MOT...LOC 2151Z 278DEG 6KT 3766 10317

MJG
Special weather statement, Jun 23, 3:54 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
354 PM MDT Tue Jun 23 2020

COZ093-094-232230-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
354 PM MDT Tue Jun 23 2020

...SPECIAL WEATHER STATEMENT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Timpas, or 23 miles south of La Junta, moving east
at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Otero
and northeastern Las Animas Counties.

LAT...LON 3758 10379 3776 10376 3776 10347 3747 10353
TIME...MOT...LOC 2153Z 282DEG 13KT 3766 10368

MJG
Special weather statement, Jun 23, 4:50 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Pueblo CO
450 PM MDT Tue Jun 23 2020

COZ084-085-232330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
450 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Calhan, or 32 miles east of Colorado Springs, moving southeast at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Calhan, Yoder and Rush.

LAT...LON 3904 10440 3909 10419 3882 10406 3874 10417
TIME...MOT...LOC 2250Z 327DEG 21KT 3898 10424

MJG
Special weather statement, Jun 23, 4:55 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
455 PM MDT Tue Jun 23 2020

COZ094-097-099-232330-
Springfield Vicinity/Baca County CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
455 PM MDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA...EAST CENTRAL
LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 530 PM MDT...

At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Pritchett, or 27 miles west of Springfield, moving
southeast at 10 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pritchett.

LAT...LON 3758 10327 3768 10312 3738 10272 3730 10303
TIME...MOT...LOC 2255Z 325DEG 9KT 3755 10309

MJG
Special weather statement, Jun 23, 4:58 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
458 PM MDT Tue Jun 23 2020

COZ095-096-232345-
Western Kiowa County CO-Eastern Kiowa County CO-
458 PM MDT Tue Jun 23 2020

...SPECIAL WEATHER STATEMENT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Haswell, moving south at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eads and Haswell.

LAT...LON 3827 10311 3852 10323 3853 10317 3861 10317
      3861 10297 3844 10271
TIME...MOT...LOC 2258Z 338DEG 15KT 3853 10313

MJG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:00 PM MDTSpecial Weather StatementPUBBaca30 min
Jun 22, 6:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 23, 11:52 AM MDTSpecial Weather StatementPUBHuerfano23 min
Jun 23, 11:58 AM MDTSpecial Weather StatementPUBHuerfano32 min
Jun 23, 12:00 PM MDTSpecial Weather StatementPUBCuster30 min
Jun 23, 12:09 PM MDTSpecial Weather StatementPUBHuerfano36 min
Jun 23, 12:28 PM MDTSpecial Weather StatementPUB47 min
Jun 23, 1:07 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jun 23, 1:41 PM MDTSpecial Weather StatementPUBFremont34 min
Jun 23, 1:53 PM MDTSpecial Weather StatementPUBHuerfano22 min
Jun 23, 1:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 23, 2:01 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo44 min
Jun 23, 2:09 PM MDTSpecial Weather StatementPUBTeller51 min
Jun 23, 2:13 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller47 min
Jun 23, 2:37 PM MDTSpecial Weather StatementPUBLas Animas38 min
Jun 23, 3:04 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Teller41 min
Jun 23, 3:35 PM MDTFlash Flood WarningPUBEl Paso, Teller95 min
Jun 23, 3:51 PM MDTSpecial Weather StatementPUBBent39 min
Jun 23, 3:54 PM MDTSpecial Weather StatementPUBOtero36 min
Jun 23, 4:50 PM MDTSpecial Weather StatementPUBEl Paso40 min
Jun 23, 4:55 PM MDTSpecial Weather StatementPUBBaca35 min
Jun 23, 4:58 PM MDTSpecial Weather StatementPUBKiowa47 min
Jun 23, 5:43 PM MDTSpecial Weather StatementPUBKiowa62 min

Nearby

Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.